Alert archive / Pennsylvania / High Wind Watches in 2018

High Wind Watch 1, NWS State College, PA

March 1, 201812 counties in Pennsylvania

NWS State College, PA issued this high wind watch at Mar 1, 2018, 3:26 AM EST for 12 counties in Pennsylvania. It took effect at Mar 2, 2018, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2018, 3:26 AM EST (08:26 UTC)
In effect from
Mar 2, 2018, 1:00 AM EST
Expired
Mar 1, 2018, 4:03 PM EST
In force
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS71 KCTP 010826
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
326 AM EST Thu Mar 1 2018


PAZ033>036-056>059-063>066-011630-
/O.NEW.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Somerset, Bedford, McConnellsburg, 
Chambersburg, Newport, Harrisburg, Hershey, Pottsville, Lebanon, 
Carlisle, Gettysburg, York, and Lancaster
326 AM EST Thu Mar 1 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

The National Weather Service in State College has issued a High
Wind Watch, which is in effect from late tonight through Friday
evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 60 mph.

* TIMING...Winds will increase this evening and could gust to 60
  mph later tonight and all of Friday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel may be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$
2 follow-up statements
525 
WWUS71 KCTP 011538
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1038 AM EST Thu Mar 1 2018

PAZ033>036-056>059-063>066-012345-
/O.CON.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Somerset, Bedford, McConnellsburg, 
Chambersburg, Newport, Harrisburg, Hershey, Pottsville, Lebanon, 
Carlisle, Gettysburg, York, and Lancaster
1038 AM EST Thu Mar 1 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY EVENING...

* WINDS...Northwest 20 to 30 mph with gusts up to 60 mph.

* TIMING...Winds will increase this evening and could gust to 60 
  mph later tonight and all of Friday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel may be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

Martin
061 
WWUS71 KCTP 012103
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
403 PM EST Thu Mar 1 2018


PAZ033>035-020915-
/O.UPG.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/
/O.NEW.KCTP.HW.W.0001.180302T0500Z-180303T0500Z/
Somerset-Bedford-Fulton-
Including the cities of Somerset, Bedford, and McConnellsburg
403 PM EST Thu Mar 1 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...

The National Weather Service in State College has issued a High
Wind Warning, which is in effect from midnight tonight to
midnight EST Friday night. The High Wind Watch is no longer in
effect.

* WINDS...Northwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Winds will increase this evening and will gust to 60 
  mph later tonight and all of Friday.

* IMPACTS...Strong to damaging winds may blow down limbs, trees,
  and trigger power outages. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ036-056>059-063>066-020915-
/O.UPG.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/
/O.NEW.KCTP.HW.W.0001.180302T1100Z-180303T1100Z/
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, 
and Lancaster
403 PM EST Thu Mar 1 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM EST
SATURDAY...

The National Weather Service in State College has issued a High
Wind Warning, which is in effect from 6 AM Friday to 6 AM EST
Saturday. The High Wind Watch is no longer in effect.

* WINDS...Northwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Winds will increase late tonight and will gust to 60
  mph Friday into Friday night.

* IMPACTS...Strong to damaging winds may blow down limbs, trees,
  and trigger power outages. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ024-025-020915-
/O.NEW.KCTP.HW.W.0001.180302T0500Z-180303T0500Z/
Cambria-Blair-
Including the cities of Johnstown and Altoona
403 PM EST Thu Mar 1 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST FRIDAY NIGHT...

The National Weather Service in State College has issued a High
Wind Warning, which is in effect from midnight tonight to
midnight EST Friday night.

* WINDS...Northwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Winds will increase this evening and will gust to 60 
  mph later tonight and all of Friday.

* IMPACTS...Strong to damaging winds may blow down limbs, trees,
  and trigger power outages. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ017>019-026-045-020915-
/O.NEW.KCTP.WI.Y.0001.180302T0500Z-180303T0500Z/
Clearfield-Northern Centre-Southern Centre-Huntingdon-
Southern Clinton-
Including the cities of DuBois, Clearfield, Philipsburg, 
State College, Huntingdon, Mount Union, and Lock Haven
403 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
FRIDAY NIGHT...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect from midnight tonight to midnight
EST Friday night.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase this evening and will gust to 50 
  mph later tonight and all of Friday.

* IMPACTS...Strong winds may blow down limbs, trees, and trigger
  scattered power outages. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

PAZ027-028-046-049>053-020915-
/O.NEW.KCTP.WI.Y.0001.180302T0900Z-180303T1100Z/
Mifflin-Juniata-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
Including the cities of Lewistown, Mifflintown, Williamsport, 
Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, 
and Berwick
403 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 6 AM EST
SATURDAY...

The National Weather Service in State College has issued a Wind
Advisory, which is in effect from 4 AM Friday to 6 AM EST
Saturday.

* WINDS...Northwest 15 to 25 mph with gusts up to 50 mph.

* TIMING...Winds will increase late tonight and will gust to 60
  mph Friday into Friday night.

* IMPACTS...Strong winds may blow down limbs, trees, and trigger
  scattered power outages. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review wind safety and preparedness information at
weather.gov/wind.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Mar 1, 2:44 AM EST, 42 minutes earlier.

Area forecast discussion, Mar 1, 2:44 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
244 AM EST Thu Mar 1 2018

.SYNOPSIS...
March will come in like a lion with a complex storm system set
to impact central PA Thursday and Friday. A widespread soaking
rain will develop on Thursday and mix/change to snow over the
higher elevations in the Alleghenies and Poconos Thursday night
into Friday. Strong winds are also expected Thursday night into
Friday with maximum gusts over 40 mph possible in south central
PA. Improving conditions are expected over the weekend with
winds gradually subsiding on Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
Tail end of 40kt 850 mb jet over the Catskills is maintaining a
weakening area of showers over north central PA late this
evening. With loss of boundary layer convergence, these should
die by 06z with mainly dry conditions prevailing for the rest of
the night. The only exception will be far southwest portions of
the Laurels which may see rain approach by 12z...as a surge of
above normal moisture arrives from the Ohio Valley. This
moisture plume in advance of deepening sfc low pressure
tracking east through the OH Valley will support the development
of a widespread soaking rain on Thursday...advancing through the
central mountains by 18z and my eastern counties by 21z. Expect
light to moderate rain to spread from southwest to northeast
across the area by Thursday evening. Look for higher 6hr QPF
values over the northwest 1/2 of the area ending 00Z Friday
based on a multi model consensus blend.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
*Complex late-week storm to bring soaking rain, elevation
 dependent wet snow and strong winds Thursday night and Friday

Primary sfc low reaches PA/OH border area around 00Z Fri with
secondary low strengthening off the Mid Atlantic (Delmarva/NJ
coast to near Long Island) Thursday night. The storm will
continue to gather strength and evolve into a nor'easter of the
coast of southern New England on Friday.

Strong height falls and plummeting thickness values should help
support a rain to snow mix/changeover with an elevation
dependent wet snow accumulation likely from the western and
northern Alleghenies into the Poconos. Updated gridded snow
amounts this morning to add more terrain influence, with most
likely areas of wet snow accum to the west of I-99 and north of
I-80. Maximum amounts north of Route 6 and favored high
elevations in Somerset and Sullivan Counties. Final snow amounts
were adjusted downward slightly over north-central PA but
increased a bit closer to the Poconos based on latest WPC/WWD
blended guidance. Issued winter storm watch for potential heavy,
wet snow across Tioga and Sullivan Counties adjacent to BGM.

Continued to trend wind gusts upward Thu. night into Friday
with max gusts 40-50 mph possible mainly over the southeast 1/2
of the area. Decided not to issue high wind watch for any PA
zones in coordination with PBZ and PHI. However, a wind advisory
is likely at shorter ranges. Added strong wind risk to the HWO.
The heavy, wet snow combined with strong winds may contribute to
the risk for power outrages.

Storm impacts should trend down Friday night into Saturday as
gradually precip tapers off. It will still be breezy. Some
models hang on to a deformation precip area longer than others
and is perhaps something to watch for.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Large low pressure moves further off the East Coast on Saturday,
but breezy conditions and light rain/snow showers will linger.

Conditions dry out Sunday into Monday, though Sunday could end
up with a decent amount of cloud cover as a weak shortwave
dives SE in upper flow. Next system and accompanying precip
set to arrive on Tuesday mainly in the form of rain, though
could mix with snow showers in the NE and other usually colder
areas.

Temps fall back to near normal for the weekend yet stay near or
a bit on the mild side of climo early next week.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
A plume of low level moisture was streaming ENE along a dying
cold front that was located from near KBGM west to KBFD and KYNG
at 07Z. This moisture interacting with the shallow cooler air
near and to the north of the boundary is producing broken-ovc
MVFR cigs across the northern mountains (with locally very poor
conditions in the LIFR at KBFD) early this morning.

Most of the earlier breaks in the low clouds have filled, so a
widespread dense fog threat is minimal, but areas of low cigs
and 1/2SM to 1 1/2SM vsbys in light fog will continue through at
least 12Z today at KBFD, with VFR and MVFR cigs elsewhere,
transitioning to mid or lower-end MVFR cigs late this morning
and this afternoon.

Low pressure approaching from the Ohio Valley will spread rain
and lowering cigs across the entire region during the day today.
beginning late morning acrs the western half of PA, and early
to mid afternoon across the Susq Valley and points east.

Latest model soundings and SREF prob charts suggest IFR
conditions will become likely by noon EST (17Z) over the Laurel
Highlands (KJST), but may hold off until early evening over the
Susq Valley from KIPT south through KMDT and KLNS.

Outlook...

Fri...Windy. Snow showers/low cigs possible Allegheny
Mountains, mainly in the morning.

Sat...Windy.

Sun-Mon...No sig wx expected.

&&

.CLIMATE...
February 2018 will also go down as a top-5 wettest month at
several sites in south central PA including locally with the
wettest February at the State College COOP site on the PSU
campus.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Friday evening
for PAZ037-042.

&&

SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/RXR
AVIATION...Fitzgerald/Lambert
CLIMATE...Lambert
Hazardous weather outlook, Feb 28, 3:12 PM EST, 12 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
312 PM EST Wed Feb 28 2018

PAZ010>012-017-018-041-058-012015-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Northern Lycoming-Schuylkill-
312 PM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Soaking rain on Thursday will mix with or change to wet snow
Thursday night into Friday with a slushy inch or two of snow
accumulation likely in the highest elevations. The snow may result
in slippery travel during the Friday morning commute.

Strong wind gusts over 40 mph are possible at times on Friday,
capable of downing tree limbs, trees and triggering localized power
outages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-012015-
Cambria-Somerset-
312 PM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Soaking rain on Thursday will mix with and change to wet snow
Thursday night into Friday with 1 to 3 inches of snow accumulation
likely in the highest elevations. The snow may result in slippery
travel during the Friday morning commute.

Strong wind gusts over 45 mph are possible at times late Thursday
night into Friday, capable of downing tree limbs, trees and
triggering localized power outages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034-035-045-046-049>053-012015-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
312 PM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Soaking rain on Thursday will mix with wet snow late Thursday night
into Friday, with a coating to one inch of snow accumulation
possible in the highest elevations mainly to the west of I-99 and
north of I-80. The snow may result in areas of slippery travel during
the Friday morning commute.

Strong wind gusts over 45 mph are possible at times on Friday,
capable of downing tree limbs, trees and triggering localized power
outages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-012015-
Warren-McKean-Potter-
312 PM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Soaking rain on Thursday will mix with and change to wet snow
Thursday night into Friday. 2 to 5 inches of wet snow are likely and
may result in slippery travel during the Friday morning commute.

Strong wind gusts over 40 mph are possible at times on Friday,
capable of downing tree limbs, trees and triggering localized power
outages. The extra weight of the snow may be a contributing factor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-012015-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
312 PM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts over 45 mph are possible at times on Friday,
capable of downing tree limbs, trees and triggering localized power
outages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-042-012015-
Tioga-Sullivan-
312 PM EST Wed Feb 28 2018

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

Strong wind gusts over 40 mph are possible at times on Friday,
capable of downing tree limbs, trees and triggering localized power
outages. The extra weight of the snow may be a contributing factor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:48 PM ESTWinter Storm WatchCTPColumbia, Schuylkill8 hr
Mar 1, 3:48 PM ESTWinter Storm WarningCTPMcKean, Potter, Sullivan, Tioga, Warren23 hr
Mar 1, 3:48 PM ESTWinter Weather AdvisoryCTPCambria, Cameron, Centre, Clearfield, Clinton, Columbia and 4 more23 hr
Mar 1, 4:03 PM ESTHigh Wind WarningCTPAdams, Bedford, Blair, Cambria, Cumberland, Dauphin and 8 more30 hr
Mar 1, 4:03 PM ESTWind AdvisoryCTPAdams, Centre, Clearfield, Clinton, Columbia, Cumberland and 15 more33 hr

Nearby

High Wind Watches in Pennsylvania, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.